Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 86, NWS Melbourne, FL

July 24, 2009Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 24, 2009, 6:54 PM EDT for Seminole County, Volusia County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2009, 6:54 PM EDT (22:54 UTC)
Expired
Jul 24, 2009, 7:45 PM EDT
In force
51 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 97 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 242254
SVRMLB
FLC117-127-242345-
/O.NEW.KMLB.SV.W.0086.090724T2254Z-090724T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
654 PM EDT FRI JUL 24 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SEMINOLE COUNTY IN FLORIDA
  SOUTHERN VOLUSIA COUNTY IN FLORIDA

* UNTIL 745 PM EDT.

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAKE HELEN...AND MOVING
  SOUTHEAST AT 10 MPH. OTHER OUTFLOWS MERGING IN THESE AREAS MAY 
  PRODUCE ADDITIONAL SEVERE STORMS IN THE WARNING AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
  TO...ORANGE CITY...DELTONA...LAKE MONROE... SANFORD...OSTEEN... 
  MIDWAY...NEW SMYRNA BEACH...OAK HILL...GENEVA...EDGEWATER AND
  APOLLO BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 2916 8098 2916 8097 2915 8097 2888 8078
      2886 8081 2886 8082 2885 8083 2878 8091
      2878 8096 2874 8097 2869 8103 2867 8128
      2917 8140 2920 8100
TIME...MOT...LOC 2251Z 318DEG 13KT 2898 8126

$$


52

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:45 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 24, 2:45 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT FRI JUL 24 2009

.DISCUSSION...
THIS AFTERNOON-SATURDAY...EAST COAST SEA BREEZE HAS GOTTEN GOING
ALONG THE ENTIRE COAST EARLY THIS AFTERNOON...WITH MORE DEFINITION
AND FURTHER INLAND PENETRATION SOUTH OF THE CAPE. ISOLATED SHOWERS
HAVE DEVELOPED ALONG THE SEA BREEZE...MAINLY DOWN SOUTH AS IT
INTERACTS WITH THE LAKE OKEECHOBEE BREEZE AND IN THE VICINITY OF
DEEPER MOISTURE. WITH THE ECSB SO FAR BEING THE MORE ACTIVE OF THE
TWO...EXPECT THIS TO BE THE MAIN FOCUS FOR LIGHTNING STORMS OVER THE
REGION THROUGH THIS EVENING. A NOTABLE INCREASE IN ACTIVITY IS
EXPECTED BY EARLY EVENING AS THE SEA BREEZES COLLIDE OVER THE ST
JOHNS RIVER BASIN SOUTH TO LAKE OKEECHOBEE. FREQUENT LIGHTNING IS
EXPECTED TO BE THE MAIN CONCERN...BUT A LITTLE DRIER AIR ALOFT COULD
BRING SOME GUSTY WINDS WITH STRONGER STORMS. STORMS WILL GENERALLY
MOVE BACK TOWARDS THE COAST AND OFFSHORE IN S-SW FLOW.

LEFT OVER BOUNDARY COLLISIONS WILL LIKELY KEEP STORMS GOING THROUGH
LATE EVENING. MID/UPPER LEVEL DEBRIS CLOUDS WILL THIN OUT AFTER
MIDNIGHT...WITH A HIGHER COVERAGE CLOSER TO THE WEAK SURFACE FRONT
OVER N FLORIDA.

INCREASING MOISTURE WILL BRING A HIGHER COVERAGE OF STORMS ON
SATURDAY...ESPECIALLY DOWN SOUTH WITH THE LAKE O-ECSB INTERACTION.
MODELS HAVE PAINTED LIKELY POPS OVER THIS AREA FOR THE AFTERNOON AND
SEE NO REASON TO DISAGREE. SLIGHTLY DRIER AIR UP NORTH AND THE
POSSIBILITY OF SOME LINGERING MID-UPPER LEVEL CLOUDS IN THE VICINITY
OF THE FRONT MAY LIMIT CONVECTIVE DEVELOPMENT A LITTLE MORE IN THIS
AREA. FOCUS WILL ONCE AGAIN BE MORE TOWARDS THE COAST AS SW STEERING
FLOW CONTINUES.

WITH DEWPOINTS CONTINUING INTO THE LOW TO MID 70S...TOMORROW WILL BE
ANOTHER HOT AND HUMID DAY AS AFTERNOON TEMPERATURES REACH INTO THE
LOW 90S AT THE COAST...AND MID 90S INLAND. SOME INLAND LOCATIONS
WILL LIKELY SEE HEAT INDICES PEAKING TO 100-105F BEFORE AFTERNOON
SHOWERS AND STORMS GENERATE CLOUD COVER.

SAT NIGHT-SUN NIGHT...WEAK HIGH PRESSURE RIDGING AT THE SURFACE WILL
ALIGN ITSELF EAST-WEST ACROSS THE SOUTH-CENTRAL PENINSULA THROUGH
THIS PERIOD. RIDGING FURTHER ALOFT WILL REMAIN ACROSS SOUTH FLORIDA
GIVING US A SOUTHWEST TO NORTHEAST STEERING FLOW FOR AFTERNOON AND
EVENING CONVECTION. THIS WILL ENSURE THAT SHOWERS AND LIGHTNING
STORMS END UP ACROSS THE EASTERN PENINSULA LATE IN THE DAY.
WEST/SOUTHWEST SURFACE WINDS SUN WILL TRANSITION TO EAST/SOUTHEAST
ALONG THE COAST BEHIND THE INLAND MOVING EAST COAST SEA BREEZE. THE
SEA BREEZE WILL PROVIDE A FOCUS FOR AFTERNOON DEVELOPMENT OF
CONVECTION. MOISTURE VALUES ARE FORECAST TO BE GREATER SOUTHWARD AND
SUSPECT THAT EARLIEST STORM DEVELOPMENT WILL BE ACROSS ST. LUCIE AND
MARTIN COUNTIES WITH ACTIVITY SPREADING NORTHWARD AND INLAND THROUGH
THE DAY. WILL KEEP POP VALUES AT 50% EVERYWHERE AND ALLOW FUTURE
SHORT-TERM SHIFTS TO DETERMINE AREAS OF GREATER COVERAGE AS TIME
DRAWS NEAR.

NEXT WEEK...(PREVIOUS DISCUSSION)...THE PERSISTENT TROUGH OVER THE
CENTRAL/EASTERN PART OF THE COUNTRY IS FORECAST TO LIFT/RETROGRADE
SLIGHTLY...AND ALLOW ATLANTIC RIDGE TO BUILD BACK ACROSS THE
PENINSULA. THE SURFACE RIDGE AXIS SHOULD NUDGE JUST NORTH OF THE
AREA AND RESULT IN A MORE SOUTHEAST LOW LEVEL FLOW. MOISTURE VALUES
ARE FORECAST TO REMAIN QUITE HIGH...BUT WITH RIDGE BUILDING
ALOFT...EXPECT SOME MID LEVEL WARMING. THEREFORE WILL KEEP POPS AT
40 PERCENT WHICH IS AT OR SLIGHTLY BELOW CLIMO VALUES. THERE MAY BE
A FEW NIGHTS WHERE COASTAL SECTIONS RECEIVE SOME ONSHORE MOVING
SHOWERS...BUT HAVE NOT INCLUDED THIS YET DUE TO THE PROPENSITY THIS
SEASON FOR THE MODELS TO BACK OFF OF DEPTH/STRENGTH OF ONSHORE FLOW
IN LATER RUNS.

&&

.AVIATION...SCT-BKN040-050 AREAWIDE WITH AFTERNOON CUMULUS
DEVELOPMENT. MVFR SHRA/TSRA 20Z-02Z ESPECIALLY ALONG COASTAL
ROUTES/TAF SITES. PREVAILING VFR AFTER 04Z AS DEBRIS CLOUDS THIN
OUT. PATCHY MVFR POSSIBLE THROUGHOUT THE REGION AFTER 10Z TONIGHT.

&&

.MARINE...DOMINANT LONG PERIOD 2-3 FT EASTERLY SWELL CONTINUES WITH
OVERALL SEAS RUNNING 3-4 FT. SWELL COMPONENT WILL GRADUALLY EASE
THROUGHOUT THE NEXT 24 HRS...WITH SEA HEIGHTS SUBSIDING AS WELL.
TYPICAL DIURNAL FLOW PATTERN EXPECTED WITH LIGHT S-SW WINDS
OVERNIGHT AND IN THE MORNING AND A S-SE WIND DEVELOPING NEARSHORE
WITH THE SEABREEZE IN THE AFTERNOON. SW STEERING FLOW WILL BRING AN
INCREASING THREAT FOR OFFSHORE MOVING THUNDERSTORMS OVER THE
INTRACOASTAL AND NEARSHORE WATERS BOTH TONIGHT AND TOMORROW.

SAT NIGHT-SUN NIGHT...LIGHT SW FLOW AOB 10 KTS EXPECTED SAT/SUN
NIGHT. FLOW WILL TRANSITION TO AN E/SE COMPONENT NEAR THE COAST SUN
AFTN AS THE ECSB MOVES INLAND. EXPECT THE EAST SWELL TO DIMINISH
THROUGH THE WEEKEND. BOATERS WILL NEED TO KEEP AN EYE TO THE SKY
WESTWARD LATER IN THE AFTERNOON & EVENINGS DURING THIS TIME FOR
APPROACHING SHRA/TSRA.

MON-WED...SOUTHEAST FLOW AT 5-10 KNOTS IS FORECAST AS THE SURFACE
RIDGE AXIS NUDGES JUST TO THE NORTH OF THE AREA. PLENTY OF MOISTURE
WILL KEEP A CHANCE OF SHOWERS/STORMS...THOUGH WEAKENING STEERING
FLOW SHOULD KEEP THE AFTERNOON STORMS FROM MOVING BACK ACROSS THE
COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  91  73  90 /  30  40  20  50
MCO  75  93  74  93 /  20  50  20  50
MLB  73  90  72  89 /  30  60  30  50
VRB  73  90  72  91 /  30  60  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...MOSES
LONG TERM....SEDLOCK
Hazardous weather outlook, Jul 24, 4:33 AM EDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
433 AM EDT FRI JUL 24 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
433 AM EDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED SHOWERS AND LIGHTNING STORMS ARE EXPECTED TO FORM ALONG
THE SEA BREEZE AS IT PUSHES ACROSS THE COASTAL AREAS AND WEST OF
INTERSTATE 95 THIS AFTERNOON. THE PREVAILING SOUTHWESTERLY WIND
FLOW...STRONGER WEST COAST SEA BREEZE...WILL KEEP THE EAST COAST
SEA BREEZE FROM PENETRATING VERY FAR INLAND. THE TWO SEA BREEZES
ARE EXPECTED TO COLLIDE ALONG THE COAST WEST OF INTERSTATE 95 LATE
AFTERNOON. STORMS WILL THEN MOVE SLOWLY BACK TOWARD THE ATLANTIC.

AS WITH SEA BREEZE INTERACTION STORMS...SOME OF THE STORMS MAY
PRODUCE FREQUENT TO EXCESSIVE LIGHTNING STRIKES...WIND GUSTS OF
40 TO 50 MPH AND LOCALLY HEAVY RAIN ASSOCIATED WITH SLOWER MOVING
STORMS. AS STRONGER STORMS APPROACH THE COAST THERE MAY BE ENOUGH
WIND SHEAR TO PRODUCE WEAK ROTATION IN THE LOWER PORTIONS OF THE
CLOUD FOR FUNNEL CLOUDS TO FORM..

BOATERS ON INLAND LAKES AND RIVERS SHOULD KEEP AN EYE TO THE
SKIES FOR APPROACHING WEATHER IN THE AFTERNOON AND EARLY EVENING
AND HEAD BACK TO SHORE IF STORMS ARE MOVING IN YOUR DIRECTION.

...RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT FOR RIP CURRENTS AT
THE BEACHES OF EAST CENTRAL FLORIDA TODAY. NEVER SWIM ALONE AND ALWAYS
SWIM WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
BOATERS ON THE INTRACOASTAL WATERWAY AND NEARSHORE ATLANTIC WATERS
SHOULD KEEP AN EYE TO THE WEST FOR AFTERNOON AND EVENING STORMS
MOVING OFF THE MAINLAND AND SEEK SAFE HARBOR WELL IN ADVANCE OF
THE STORMS IMPACTING YOU. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...LOCALLY ROUGH SEAS...FREQUENT CLOUD TO
WATER LIGHTNING STRIKES AND POSSIBLY FUNNEL CLOUDS AS THEY COME
OFF THE MAINLAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A WEST TO EAST WIND PATTERN WILL FAVOR THE EAST SIDE OF THE
PENINSULA FOR AFTERNOON AND EVENING LIGHTNING STORMS SATURDAY
THROUGH MONDAY. THE WIND PATTERN SHIFTING TO AN EAST TO WEST
DIRECTION WEDNESDAY AND THURSDAY WILL TEND TO PUSH STORMS AWAY
FROM THE ATLANTIC SIDE OF THE PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER OVER THE SPACE AND
TREASURE COASTS AND SELF ACTIVATE IF NEEDED.

WIMMER

In the hours before

Special weather statement, Jul 24, 5:59 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
559 PM EDT FRI JUL 24 2009

FLZ141-242245-
COASTAL VOLUSIA COUNTY-
559 PM EDT FRI JUL 24 2009

...FUNNEL CLOUDS POSSIBLE OVER EASTERN VOLUSIA COUNTY...

AT 558 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD JUST
OFFSHORE DAYTONA...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE DAYTONA BEACH...DAYTONA BEACH SHORES AND
WILBUR BY THE SEA.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

52

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:51 PM EDTSpecial Marine WarningMLB54 min
Jul 24, 5:52 PM EDTSpecial Marine WarningMLB53 min
Jul 24, 6:03 PM EDTTornado WarningMLBVolusia27 min
Jul 24, 6:28 PM EDTTornado WarningMLBVolusia32 min
Jul 24, 6:59 PM EDTTornado WarningMLBVolusia31 min
Jul 24, 7:19 PM EDTAreal Flood AdvisoryMLBSeminole, Volusia101 min
Jul 24, 7:43 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole, Volusia62 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.